Alert archive / Florida / Tornado Warnings in 2004
Tornado Warning 58, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at Sep 15, 2004, 9:08 PM CDT for Calhoun County, Jackson County, Liberty County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2004, 9:08 PM CDT (02:08 UTC)
- Expired
- Sep 15, 2004, 10:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, FL, Jackson County, FL, Liberty County, FL
The radar
The Tallahassee radar (KTLH), 72 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 15, 12:00 PM CDT | Tornado Watch | SPC | 10 hr |
| Sep 15, 3:50 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1235 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 11.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KTAE 160209 TORTLH FLC013-063-077-160300- /X.NEW.KTAE.TO.W.0037.040916T0208Z-040916T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 908 PM CDT WED SEP 15 2004 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL LIBERTY COUNTY IN FLORIDA NORTHEASTERN CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA THIS INCLUDES THE CITY OF BLOUNTSTOWN SOUTHEASTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA * UNTIL 1000 PM CDT(1100 PM EDT) * AT 1003 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO NEAR BLOUNTSTOWN...MOVING NORTH AT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... SELMAN...TORREYA STATE PARK AND CHIPOLA BY 915 PM CDT... HENDERSON MILL...OCHEESEE AND ALTHA BY 920 PM CDT... SINK CREEK BY 925 PM CDT... WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (850) 942-8833. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT THURSDAY. LAT...LON 3035 8508 3041 8489 3080 8500 3075 8525 $$ 12-WATSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Sep 15, 8:40 PM CDT, 28 minutes earlier.
Area forecast discussion, Sep 15, 8:40 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
940 PM EDT WED SEP 15 2004
.UPDATE...
MUCH OF THE CWFA HAS BEEN IN AN EXTREMELY FAVORABLE TORNADO
ENVIRONMENT...WITH LOCAL VAD WIND PROFILES ESTIMATING 500 J/KG SRH
AND 40 KT SHEAR IN THE 0-1KM LAYER. WE ARE SEEING A SLIGHT DECREASE
IN TORNADIC ACTIVITY WITH THE LOSS OF INSOLATION...BUT CONDITIONS
WILL LIKELY REMAIN FAVORABLE FOR TORNADOES OVERNIGHT. BUOY
OBSERVATIONS HAVE BEEN VERY IMPRESSIVE...WITH 40 FT SEAS REPORTED AT
42039 AT 22Z. SEAS AT THAT BUOY HAVE SINCE COME DOWN TO 30 FT.
WILL MAKE APPROPRIATE UPDATES TO THE COASTAL WATERS FORECAST.
ALL WATCHES AND WARNINGS STILL LOOK ON TRACK.
&&
.PREV DISCUSSON...
240 PM EDT WED SEP 15 2004
.SYNOPSIS...
AT 1 PM CDT EXTREMELY DANGEROUS HURRICANE IVAN WAS CENTERED ABOUT
170 MILES SOUTH OF THE ALABAMA COAST...AND WAS MOVING NORTH AT 14
MPH WITH 135 MPH MAXIMUM SUSTAINED WINDS. LIGHT TO OCCASIONALLY
MODERATE RAIN IS GRADUALLY SPREADING OVER MUCH OF THE FORECAST AREA
BUT THE HEAVIER RAIN BANDS ARE OVER THE WATER AND APPROACHING THE
COASTLINE. WE HAVE SEEN SEVERAL TORNADIC STORM SIGNATURES ON RADAR
AND ARE WORRIED ABOUT A SIGNIFICANT TORNADO EVENT ACROSS PORTIONS OF
OUR AREA THIS AFTERNOON AND TONIGHT.
&&
.SHORT TERM...
(TONIGHT-SATURDAY) THE LATEST NUMERICAL GUIDANCE IS TIGHTLY
CLUSTERED AROUND THE NHC FORECAST TRACK...SHOWING IVAN MAKING
LANDFALL SOMEWHERE AROUND THE MOBILE AREA. OF COURSE THERE IS STILL
SOME UNCERTAINTY IN THIS FORECAST...AND A SHIFT TO THE EAST OF THIS
PROJECTION COULD BRING HEAVIER RAINS AND STRONGER WINDS FARTHER EAST
INTO OUR FORECAST AREA. BECAUSE WE HAVE VERY LITTLE SKILL IN
FORECASTING WHERE THE HEAVY RAIN BANDS WILL DEVELOP WE WILL LEAVE
THE FLOOD WATCH UP FOR OUR ENTIRE AREA. THE WORST OF THE FLOODING
WILL BE IN THE CORE OF THE STORM JUST WEST OF OUR AREA IF THIS IS A
PERFECT FORECAST...BUT A JOG TO THE EAST COULD BRING THESE
TORRENTIAL RAINS INTO WESTERN PORTIONS OF OUR AREA. MOST OF OUR
FLOODING HERE...IF THERE IS ANY...WILL COME FROM SLOW-MOVING RAIN
BANDS. WE WILL LEAVE THE INLAND TROPICAL STORM WIND WARNINGS AS IS.
AFTER A WET AND WINDY PERIOD TONIGHT AND THURSDAY MORNING CONDITIONS
WILL SLOWLY IMPROVE LATE THURSDAY AFTERNOON THROUGH FRIDAY AS IVAN
WEAKENS AND MOVES WELL INLAND. POPS WILL DECREASE TO SLIGHT CHANCE
LEVELS FRIDAY NIGHT AND SATURDAY AS VERY DRY AIR ENTERS THE REGION
FROM THE NORTHWEST.
.LONG TERM...
(SUNDAY-WEDNESDAY) THERE ARE SOME DISAGREEMENTS BETWEEN THE ECMWF
AND GFS. THE ECMWF IS QUICKER TO BUILD A STRONG RIDGE OVER THE
SOUTHEAST U.S. THAN THE GFS...WHICH RESULTS IN SIGNIFICANT
DIFFERENCES IN HOW THEY HANDLE JEANNE. I TOOK A COMPROMISE BETWEEN
THE WETTER AND WINDIER ECMWF AND DRIER LESS WINDY GFS.
&&
.MARINE...
SEAS ARE ABOUT AS HIGH AS I HAVE SEEN AND WILL REMAIN HIGH UNTIL
FRIDAY. THE STRONGEST WINDS WILL OCCUR OVER OUR WESTERN SECTIONS
TONIGHT AND THURSDAY...BEFORE DECREASING LATE THURSDAY AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
TLH 76 82 75 84 / 90 90 60 50
PFN 76 81 75 84 / 99 99 50 30
DHN 72 82 70 83 / 90 99 60 40
ABY 73 83 72 83 / 70 90 70 60
VLD 75 83 74 83 / 60 80 60 60
CTY 76 84 73 84 / 60 70 50 60
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
INLAND TROPICAL STORM WIND WARNING TONIGHT AND THURSDAY
ALL ZONES.
GA...FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
FL...HURRICANE WARNING COASTAL ZONES FROM APALACHICOLA WEST.
TROPICAL STORM WARNING COASTAL ZONES FROM APALACHICOLA
EAST.
FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
INLAND TROPICAL STORM WIND WARNING TONIGHT AND THURSDAY
FLZ007-009>011-013-016-017-026.
&&
CURRENT: TJT
PREVIOUS: FOURNIERHazardous weather outlook, Sep 15, 3:35 AM CDT, 17 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 435 AM EDT WED SEP 15 2004 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750- 755-770-775-152030- BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA- CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA- DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL- GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL- INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL- LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA- MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA- THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA- INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA... ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO... CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD... CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON... DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA... ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA... GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA... MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON... OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY... PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS... STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON... VALDOSTA AND VERNON 435 AM EDT WED SEP 15 2004 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. BECAUSE OF THE APPROACH OF HURRICANE IVAN IN THE EASTERN GULF OF MEXICO...A HURRICANE WARNING IS IN EFFECT FROM APALACHICOLA WEST AND A TROPICAL STORM WARNING IS IN EFFECT EAST OF APALACHICOLA. MARINERS SHOULD REMAIN IN PORT. VERY HEAVY RAIN SHOULD BEGIN TODAY...SO A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA. AN INLAND TROPICAL WIND WARNING IS IN EFFECT BEGINNING TONIGHT FOR SOUTHEAST ALABAMA AND THE INTERIOR COUNTIES OF THE EASTERN FLORIDA PANHANDLE. TORNADO WATCHES WILL LIKELY BE ISSUED FOR MUCH OF THE OUTLOOK AREA BEGINNING LATER TODAY. PLEASE REFER TO THE HURRICANE LOCAL STATEMENT ISSUED BY THIS OFFICE FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HURRICANE AND TROPICAL STORM CONDITIONS WILL STILL BE POSSIBLE FOR THE WARNED AREAS THURSDAY BUT SHOULD GRADUALLY TAPER OFF INTO THURSDAY NIGHT. THE THREAT FOR FLOODING WILL ALSO CONTINUE INTO THURSDAY NIGHT. OVER THE WATERS...WINDS AND SEAS SHOULD REMAIN HIGH THROUGH FRIDAY. CONDITIONS SHOULD IMPROVE OVER THE WEEKEND WITH NO OTHER HAZARDS EXPECTED THEREAFTER. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR HURRICANE IVAN BEGINNING TODAY. .RIP CURRENTS... EXTREMELY DANGEROUS RIP CURRENTS CAN BE EXPECTED FOR THE NEXT SEVERAL DAYS. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 48-TURNAGE
In the hours before
Special weather statement, Sep 15, 4:20 PM CDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 520 PM EDT WED SEP 15 2004 ALZ065>069-FLZ007>018-026-027-GAZ120>127-142>146-155>158-160700- BAKER GA-BAY FL-CALHOUN GA-CALHOUN FL-CLAY GA-COASTAL WALTON FL- COFFEE AL-COLQUITT GA-DALE AL-DECATUR GA-DOUGHERTY GA-EARLY GA- FRANKLIN FL-GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL- HOUSTON AL-INLAND WALTON FL-JACKSON FL-JEFFERSON FL-LEE GA-LEON FL- LIBERTY FL-MILLER GA-MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA- TERRELL GA-THOMAS GA-WAKULLA FL-WASHINGTON FL-WORTH GA- INCLUDING THE CITIES OF...ABBEVILLE...ALBANY...APALACHICOLA... BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...CALLAWAY... CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD... CRAWFORDVILLE...CUTHBERT...DALEVILLE...DAWSON...DE FUNIAK SPRINGS... DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...ENTERPRISE...FORT GAINES... FORT RUCKER...GENEVA...GEORGETOWN...HEADLAND...LEESBURG...MARIANNA... MONTICELLO...MORGAN...MOULTRIE...NEWTON...OZARK...PANAMA CITY... PANAMA CITY BEACH...PELHAM...PORT ST. JOE...PUTNEY... SANTA ROSA BEACH...ST. MARKS...SYLVESTER...TALLAHASSEE... THOMASVILLE AND VERNON 520 PM EDT WED SEP 15 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...EFFECTIVE UNTIL 300 AM EDT THURSDAY MORNING(200 AM CDT THURSDAY MORNING). THIS WATCH INCLUDES THE FOLLOWING COUNTIES: IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON. IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON... CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA... AND JEFFERSON. IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH... CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY... LEE...WORTH...COLQUITT...AND THOMAS. REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. FOURNIER
Local storm report, Sep 15, 7:14 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
814 PM EDT WED SEP 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0625 PM TORNADO PANAMA CITY 30.17N 85.72W
09/15/2004 BAY FL AMATEUR RADIO
*** 2 FATAL *** TWO PEOPLE WERE KILLED AND OTHERS TRAPPED
IN RUBBLE FROM THEIR DAMAGED HOMES IN ALLENTON AND
PANAMA CITY BEACH. DAMAGE TO A FIREHOUSE. OTHER TOUCHDOWNS
REPORTED AT CALLAWAY AND PARKER. TIME ESTIMATED.
&&Local storm report, Sep 15, 7:14 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
814 PM EDT WED SEP 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0625 PM TORNADO 3 W PANAMA CITY 30.17N 85.72W
09/15/2004 BAY FL AMATEUR RADIO
*** 2 FATAL *** TORNADO TOUCHED DOWN ON THOMAS DRIVE AND
GRAND LAGOON. TWO PERSONS WERE KILLED WHEN THE TORNADO
STRUCK A LOCAL RESTAURANT. TIME ESTIMATED.
&&The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 7:01 PM CDT | Tornado Warning | TAE | Bay, Calhoun | 29 min |
| Sep 15, 7:14 PM CDT | Tornado Warning | TAE | Calhoun, Gulf, Liberty | 46 min |
| Sep 15, 7:29 PM CDT | Tornado Warning | TAE | Bay, Washington | 31 min |
| Sep 15, 7:56 PM CDT | Tornado Warning | TAE | Holmes | 34 min |
| Sep 15, 7:56 PM CDT | Tornado Warning | TAE | Jackson | 49 min |
| Sep 15, 8:24 PM CDT | Tornado Warning | TAE | Liberty | 51 min |
| Sep 15, 9:27 PM CDT | Tornado Warning | TAE | Franklin, Liberty | 48 min |
| Sep 15, 10:19 PM CDT | Tornado Warning | TAE | Calhoun, Jackson, Liberty | 41 min |
| Sep 16, 1:01 AM CDT | Tornado Warning | TAE | Franklin, Wakulla | 29 min |
| Sep 16, 1:44 AM CDT | Tornado Warning | TAE | Gadsden, Leon | 46 min |
| Sep 16, 4:26 AM CDT | Tornado Warning | TAE | Jefferson, Leon | 34 min |
| Sep 16, 5:30 AM CDT | Tornado Warning | TAE | Madison, Taylor | 45 min |
| Sep 16, 6:27 AM CDT | Tornado Warning | TAE | Bay | 48 min |
| Sep 16, 6:28 AM CDT | Tornado Warning | TAE | Bay, Gulf | 47 min |
| Sep 16, 7:00 AM CDT | Tornado Warning | TAE | Bay, Calhoun, Jackson, Washington | 45 min |
| Sep 16, 7:40 AM CDT | Tornado Warning | TAE | Bay, Gulf | 35 min |
| Sep 16, 8:59 AM CDT | Tornado Warning | TAE | Lafayette, Taylor | 31 min |
Nearby
Tornado Warnings in Florida, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.